Pregnancy/antibiotics = flare up?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined May 2005
Total Posts : 221
   Posted 10/13/2008 6:33 PM (GMT -6)   
It's been a long time since I was here as I have been feeling great since July...something I've credited to my getting pregnant!  No blood no nothing, went off of my enemas, and now am only taking 8 500mg salfalk\day.  That was until this last weekend, at first I thought it might have been something I ate as I usually never have "D"  or maybe the flu.  But then this morning I started bleeding!?  I was on antibioics the first of the month for a you think this could've set it off?  I'm very upset that I've made it through 4 months of pregnancy with no nothing until now, and am wondring why.  My GI told me that the beginning was usually a good indicator for the rest of the pregnancy.  I guess it's back to using the enemas sad and they weren't really doing anything before I got pregnant!?  I just hope this isn't going to get worse as I thought I was in the clear as far as my pregnancy went and was so thankful...Happy Thanksgiving my butt!!  confused    So could the antibiotics have done this?
Thanks everyone!

New Member

Date Joined Sep 2008
Total Posts : 14
   Posted 10/13/2008 7:14 PM (GMT -6)   
Hi Paula
antibiotics can definitely cause a flare, i believe that is how my colitis got started in the first place. Please be careful while you are pregnant. Take the enemas and watch your diet. I had a flare with my last pregnancy and it was not fun. I dont want to scare you but my cramping got so bad they thought i could miscarry and i didnt want to take steriods. So try and get it under control as soon as you can. Dont worry about THanksgiving, next years will be even better with a little one!
good luck

Veteran Member

Date Joined Jul 2006
Total Posts : 1201
   Posted 10/13/2008 7:46 PM (GMT -6)   
I agree with toriblue; antibiotics could be the cause of the flare-up, which may mean your UC symptoms could have a fungal etiology (the antibiotics allowed yeast to proliferate). Yeast is usually kept in check by your good bacteria, but with the diminished good bacteria, which the antibiotics wiped out, you now have an imbalance. Fungus has been implicated with UC symptoms. Are you currently taking probiotics?

Regular Member

Date Joined May 2005
Total Posts : 221
   Posted 10/14/2008 9:10 AM (GMT -6)   

Thanks for you replies.  You know I had taken probiotics consistantly for more than 2 years, but when we returned from vacation and I found I was pregnant, and all my bleeding had stopped I just never went and bought more after running out.  I also wasn't sure if it was ok to take while pregnant, don't see why they wouldn't be safe, but you never know, and I was feeling so good.  I guess I should go and get some!  I started my enemas again last night, so hopefully they'll help...even though they didn't do much for me before.  Just scary being pregnant...when it's just me I can tough it through the bleeding and stuff, but now I have a life inside me to worry about.  I suppose i should let my GI know about the changes too?

Thanks again :-)

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, March 21, 2018 4:47 PM (GMT -6)
There are a total of 2,942,433 posts in 322,852 threads.
View Active Threads

Who's Online
This forum has 161235 registered members. Please welcome our newest member, tomobrain.
395 Guest(s), 13 Registered Member(s) are currently online.  Details
NickyFurlano, Msdiamond, super20dan, The Dude Abides, BBN!!, Raleighgirlie, Alyeska, Sheeks175, lovefishing, tomobrain, OriolCarol, Frostypro, halbert